Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 65, NWS Lubbock, TX

May 23, 2013Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 23, 2013, 2:14 PM CDT for Floyd County, Motley County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2013, 2:14 PM CDT (19:14 UTC)
Expired
May 23, 2013, 3:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Floyd County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:36 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 23, 12:36 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1236 PM CDT THU MAY 23 2013

.AVIATION...
THE MAIN AVIATION CONCERN WILL BE FOR SEVERE TSRA IN THE VICINITY
OF BOTH TERMINALS THIS AFTERNOON AND EVENING. INCLUDED A TEMPO FOR
THE PERIOD MOST LIKELY TO IMPACT EACH TERMINAL THRU EARLY
EVENING....BUT LOW CHANCES OF -TSRA AND -SHRA WILL LINGER THROUGH
THE NIGHT. SEVERE WIND GUSTS...TURBULENCE AND HAIL WILL BE FOUND
IN THE VICINITY OF STORMS AS WELL HAS BRIEF PERIODS OF VERY HVY
RAIN AND IFR TO LIFR CONDITIONS. ADDITIONALLY...AREAS OF LOW
CLOUDS AND FOG MAY DEVELOP OVERNIGHT BUT CONFIDENCE IS VERY LOW AT
THIS TIME REGARDING COVERAGE AND TIMING. VFR CONDITIONS LIKELY TO
RETURN FRI MID-MORN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        91  59  82  60  82 /  30  30  50  30  20
TULIA         88  61  83  62  82 /  60  50  50  30  20
PLAINVIEW     92  62  84  63  82 /  60  60  50  30  20
LEVELLAND     94  62  84  64  82 /  40  50  50  30  20
LUBBOCK       94  62  86  65  83 /  30  60  50  30  20
DENVER CITY   93  62  85  64  82 /  30  30  50  30  20
BROWNFIELD    93  62  86  65  83 /  30  50  50  30  20
CHILDRESS     89  64  85  66  84 /  60  60  30  30  20
SPUR          94  64  87  66  83 /  30  60  50  30  20
ASPERMONT     95  67  87  67  84 /  20  60  30  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 23, 11:08 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1108 AM CDT THU MAY 23 2013

TXZ021>044-241615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1108 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS THE HAZARDOUS OUTLOOK AREA. THE MAIN AREA OF CONCERN WILL
BE ACROSS THE SOUTHERN TEXAS PANHANDLE...NORTH CENTRAL SOUTH
PLAIN...CENTRAL SOUTH PLAINS AND THE ROLLING PLAINS. THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...AND HAIL UP TO THE SIZE OF BASEBALLS. AN ISOLATED
THREAT FOR TORNADOES CAN NOT BE RULED OUT BEFORE 8 PM THIS
EVENING...PARTICULARLY FROM THE EXTREME SOUTHERN TEXAS PANHANDLE
ACROSS TO THE CENTRAL ROLLING PLAINS. THE SLOW STORM MOTION WILL
PROMOTE LOCALLY HEAVY RAINFALL. LATER THIS EVENING THE PRIMARY
SEVERE THREAT WILL TRANSITION TO DAMAGING STRAIGHT LINE
WINDS...MAINLY ACROSS THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY INTO THE
HOLIDAY WEEKEND ACROSS HAZARDOUS OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 23, 2:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
207 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          7 WSW CEDAR HILL        34.10N 101.32W
05/23/2013                   FLOYD              TX   SKYWARN SPOTTER

            BRIEF DUSTY TUBE

&&

EVENT NUMBER LUB1300213

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:53 PM CDTTornado WarningLUBFloyd, Motley22 min
May 23, 2:35 PM CDTTornado WarningLUBFloyd, Motley25 min
May 23, 2:43 PM CDTAreal Flood AdvisoryLUBFloyd, Motley107 min
May 23, 2:59 PM CDTTornado WarningLUBCrosby, Dickens, Floyd, Motley46 min
May 23, 3:13 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley32 min
May 23, 3:40 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley50 min
May 23, 3:44 PM CDTBlowing Dust AdvisoryLUBCrosby, Hale, Lubbock72 min
May 23, 3:54 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley51 min
May 23, 4:10 PM CDTAreal Flood AdvisoryLUBDickens, King110 min
May 23, 4:19 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall26 min
May 23, 4:28 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Garza, Kent, Motley47 min
May 23, 4:38 PM CDTSevere Thunderstorm WarningLUBGarza, Kent37 min
May 23, 4:43 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall32 min
May 23, 4:44 PM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall106 min
May 23, 4:56 PM CDTDust Storm WarningLUBCrosby, Garza, Hale, Lubbock, Lynn64 min
May 23, 5:07 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall38 min
May 23, 5:13 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent47 min
May 23, 5:16 PM CDTAreal Flood AdvisoryLUBKent, Stonewall104 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent, King, Stonewall60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.